Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 487, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 29, 2008, 3:46 PM CDT for Hamilton County, Hardin County, Story County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2008, 3:46 PM CDT (20:46 UTC)
- Expired
- Jul 29, 2008, 4:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Hamilton County, IA, Hardin County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 61 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1205 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 292046 SVRDMX IAC079-083-169-292130- /O.NEW.KDMX.SV.W.0487.080729T2046Z-080729T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 346 PM CDT TUE JUL 29 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN HAMILTON COUNTY IN CENTRAL IOWA... SOUTHWESTERN HARDIN COUNTY IN CENTRAL IOWA... NORTHERN STORY COUNTY IN CENTRAL IOWA... * UNTIL 430 PM CDT. * AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROLAND...OR 41 MILES NORTH OF DES MOINES...AND MOVING NORTHEAST AT 29 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCCALLSBURG BY 350 PM CDT... ZEARING BY 355 PM CDT... 8 MILES SOUTHEAST OF RADCLIFFE BY 400 PM CDT... HUBBARD BY 410 PM CDT... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 114 AND 130. LARGE HAIL AND DAMAGING WINDS HAVE BEEN REPORTED WITH THIS STORM IN AMES AND GILBERT. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4241 9323 4208 9324 4202 9364 4220 9371 TIME...MOT...LOC 2046Z 232DEG 25KT 4216 9344 $$ JUNGBLUTH
2 follow-up statements
000 WWUS53 KDMX 292108 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 408 PM CDT TUE JUL 29 2008 IAC079-083-169-292130- /O.CON.KDMX.SV.W.0487.000000T0000Z-080729T2130Z/ HAMILTON IA-HARDIN IA-STORY IA- 408 PM CDT TUE JUL 29 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR NORTHERN STORY...SOUTHWESTERN HARDIN AND SOUTHEASTERN HAMILTON COUNTIES... AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HUBBARD...OR 45 MILES EAST OF FORT DODGE...MOVING NORTHEAST AT 21 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HUBBARD BY 415 PM CDT... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 114 AND 130. IN ADDITION TO THE STORMS IN SOUTHEAST HAMILTON AND HARDIN COUNTY...ADDITIONAL STORMS WILL MOVE INTO THE STORY CITY AREA FROM BOONE COUNTY BY 415 PM. BE ALERT FOR CHANGING WEATHER CONDITIONS AND TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4241 9323 4208 9324 4202 9364 4220 9371 TIME...MOT...LOC 2108Z 204DEG 18KT 4228 9334 $$ JUNGBLUTH
000 WWUS53 KDMX 292133 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 432 PM CDT TUE JUL 29 2008 IAC079-083-169-292142- /O.EXP.KDMX.SV.W.0487.000000T0000Z-080729T2130Z/ HAMILTON IA-HARDIN IA-STORY IA- 432 PM CDT TUE JUL 29 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STORY...SOUTHWESTERN HARDIN AND SOUTHEASTERN HAMILTON COUNTIES HAS EXPIRED... AT 431 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. THUNDERSTORMS WILL CONTINUE TO PRODUCE TORRENTIAL DOWNPOURS AND STREET FLOODING BETWEEN BOONE...IOWA FALLS AND GRUNDY CENTER...ALONG WITH SMALL HAILD AND GUSTY WINDS. LAT...LON 4241 9323 4208 9324 4202 9364 4220 9371 TIME...MOT...LOC 2108Z 204DEG 18KT 4228 9334 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:05 PM CDT, 41 minutes earlier.
Area forecast discussion, Jul 29, 3:05 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 305 PM CDT TUE JUL 29 2008 .SHORT TERM...TONIGHT 18Z SFC ANALYSIS SHOWS A WEAKENING COLD FRONT INTO NORTHWEST IA WITH A TROUGH AHEAD OF IT FROM NORTHEAST IOWA TO JUST NW OF DSM. A HIGH PRESSURE BUBBLE HAS DEVELOPED BETWEEN THE COLD FRONT AND THE LOW PRESSURE OVER SOUTH CENTRAL KANSAS AND EXTENDS INTO SOUTHWEST IOWA. THIS HIGH PRESSURE IS LIKELY BEING REINFORCED BY RAIN-COOLED AIR ASSOCIATED WITH DEFORMATION AXIS RAINFALL APPROACHING SRN IA. INSTABILITY IN QUESTION THIS AFTERNOON. THE RUC AND SPC ANALYSIS GRAPHICS SHOW MUCH OF THE AREA NOW MODERATELY UNSTABLE WITH LITTLE CAPPING...IF ANY. HOWEVER...LAPS AND RUC SOUNDINGS SHOW A LOWER WARM NOSE. GIVEN DEGREE OF CLOUD COVER OVER SOUTHERN IA...FEEL THAT BEST CHANCES FOR LATE AFTN AND EVENING THUNDERSTORMS WILL BE BETWEEN INTERSTATE 80 AND THE COLD FRONT DROPPING SOUTHEAST...AND ALSO PERHAPS IN THE FAR SOUTHEAST NEAR OTTUMWA. OTHERWISE...FAR SOUTHERN IOWA SHOULD EXPERIENCE A FEW HOURS OF LIGHT TO MODERATE RAIN WITH EMBEDDED THUNDER POSSIBLE. .LONG TERM...WEDNESDAY THROUGH MONDAY HIGH PRESSURE WILL WEAKLY BUILD INTO THE UPPER MIDWEST ON WEDNESDAY BUT REMNANTS OF DOLLY WILL STILL BE EVIDENCED IN NORTHERN/NORTHEAST MO. ADDITIONAL CONVECTION SHOULD DEVELOP IN VICINITY OF THE WASHED OUT FRONT FROM TODAY AND THE MOISTURE FROM DOLLY. THIS MAY CLIP THE FAR SOUTH OR SOUTHEAST BUT WE ARE NOT EXPECTING ANY MAJOR PRECIP OUT OF THAT. LATER ON WEDNESDAY/WEDNESDAY NIGHT...THE HIGH SHIFTS EAST AS A LOW PRESSURE SYSTEM DEVELOPS IN THE HIGH PLAINS IN RESPONSE TO A WEAK SHORTWAVE AND WARM ADVECTION. THE SURFACE LOW WILL SET UP A BOUNDARY OVER NORTHERN IOWA/SOUTHERN MINNESOTA OR SOUTH DAKOTA. THERE IS VIRTUALLY NO SHEAR BUT CAPES BETWEEN 1200 AND 2600 J/KG THROUGH THE WEDNESDAY NIGHT PERIOD. I FELT THIS WARRANTED AT LEAST A MENTION OF SLIGHT CHC OR CHANCE WHICH WAS EXPENDED DURING THE OVERNIGHT PORTION OF THE PERIOD. FOR THURSDAY...WARM ADVECTION REALLY STRENGTHENS AS A THERMAL RIDGE PUSHES IN. THE AFOREMENTIONED SURFACE LOW DRIFTS INTO MN LEAVING IA STRONGLY IN THE WARM SECTOR. MODELS STILL INDICATE A WEAK VORT MAX AND SHORT WAVE PUSHING MAINLY ACROSS THE HIGH PLAINS BUT THE UPPER LEVEL FLOW DOES BECOME MORE NW OVER NORTHERN AND EASTERN IOWA SO SHOULD AN MCS DEVELOP IN THIS VICINITY IT MAY CLIP FAR NORTHERN IOWA LATER THURSDAY NIGHT. THIS HAS BEEN ACCOUNTED FOR ALREADY AND WE WILL KEEP SLIGHT CHANCES IN FOR NOW. MODEL TRENDS HAVE BEEN FURTHER NORTH WITH THIS FEATURE WITH EACH RUN SO THIS MAY BE ADJUSTED/ REMOVED IN LATER PERIODS. FOR THE WEEKEND THE UPPER LEVEL RIDGE BUILD OVER THE UPPER MIDWEST AND WE TURN HOT. TEMPS WILL BE TEMPERED SOME BY CLOUD COVER AND THE AMOUNT OF MOISTURE IN THE AIR BUT MID 90S NOW SEEM LIKELY AND MAYBE EVEN HIGHER READINGS. A LARGE LOW PRESSURE SYSTEM IS SLATED TO FLATTEN THE RIDGE LATE IN THE EXTENDED...BEGINNING SUNDAY NIGHT THROUGH MONDAY NIGHT. BOTH THE GFS AND EURO POINTING TO A MORE ACTIVE PERIOD OVER NORTHERN IOWA AS SEVERAL SHORT WAVES MOVE EAST THROUGH THE PERIOD. BACKED TEMPS DOWN AS WELL FOR SUNDAY AND MONDAY DUE TO CLOUD COVER AND THE POTENTIAL FOR STORMS. && .AVIATION...29/18Z WILL SEE ISOLATED TO SCATTERED CONVECTION OVER CENTRAL IA THROUGH 02Z WITH LEAST COVERAGE AND EARLIER ENDING AT NRN SITES. UNCERTAINTIES WITH TIMING AND LOCATION PRECLUDE ANYTHING MORE THAN VC OR CB IN TAFS AT THIS TIME. HAVE TO HANG ON TO MVFR CEILINGS AT KOTM FOR A LITTLE WHILE LONGER. AFTER CONVECTION MOVES OUT TONIGHT...DECENT CHANCES OF HAVING MVFR VSBYS DEVELOP...ESPECIALLY WHERE IT CLEARS BEST. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...MOYER LONG TERM...FAB
Hazardous weather outlook, Jul 29, 11:40 AM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1140 AM CDT TUE JUL 29 2008 IAZ004>007-015>017-023>028-033>039-301645- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 1140 AM CDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. AN ISOLATED SEVERE STORM OR TWO IS POSSIBLE WITH NICKEL SIZED HAIL AND 60 MPH THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT...A FEW OF WHICH MAY BECOME SEVERE. LOW CHANCES FOR THUNDERSTORMS EXIST THROUGH THE REMAINDER OF THE PERIOD WITH NO ORGANIZED SEVERE WEATHER THREAT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ044>050-057>062-070>075-301645- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA- 1140 AM CDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE TODAY. AN ISOLATED SEVERE STORM OR TWO IS POSSIBLE WITH NICKEL SIZED HAIL AND 60 MPH THE PRIMARY THREATS. NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT INCLUDING THE NORTH...MIDDLE AND SOUTH RIVERS IN WARREN COUNTY AND AT SITES ALONG THE RACCOON AND DES MOINES RIVER BASINS WITH MOST LOCATIONS NEARING CREST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LOW CHANCES FOR THUNDERSTORMS EXIST THROUGH THE PERIOD WITH NO ORGANIZED SEVERE WEATHER THREAT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ081>086-092>097-301645- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 1140 AM CDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED AFTERNOON AND OVERNIGHT THUNDERSTORMS ARE POSSIBLE TODAY. AN ISOLATED SEVERE STORM OR TWO IS POSSIBLE WITH NICKEL SIZED HAIL AND 60 MPH THE PRIMARY THREATS. LOCALLY HEAVY RAIN IS POSSIBLE WHICH COULD AGGRAVATE ALREADY SATURATED CONDITIONS. RIVER FLOOD WARNINGS REMAIN ALONG THE CHARITON RIVER WITH MOST LOCATIONS NEARING CREST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY WITH AN ISOLATED SEVERE STORM POSSIBLE. LOW CHANCES FOR THUNDERSTORMS EXIST THROUGH THE REMAINDER OF THE PERIOD WITH NO ORGANIZED SEVERE WEATHER THREAT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MOYER/DONAVON
In the hours before
Local storm report, Jul 29, 3:39 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL AMES 42.02N 93.63W
07/29/2008 E0.88 INCH STORY IA LAW ENFORCEMENT
&&
BMOYERLocal storm report, Jul 29, 3:42 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND GST 4 NW AMES 42.07N 93.68W
07/29/2008 E60 MPH STORY IA TRAINED SPOTTER
0330 PM HAIL AMES 42.02N 93.63W
07/29/2008 M1.00 INCH STORY IA TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL
&&
BMOYERThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 10:09 PM CDT | River Flood Warning | DMX | Mahaska, Marion | 30 hr |
| Jul 29, 8:08 AM CDT | River Flood Warning | DMX | Decatur | 23 hr |
| Jul 29, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 43 min |
| Jul 29, 4:55 PM CDT | Flash Flood Warning | DMX | Hamilton, Story | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.